1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Struggling with nighttime basal

Discussion in 'Type 1 Diabetes' started by Levy, Dec 7, 2017 at 11:41 PM.

  1. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    [​IMG]

    I really want to tweak my overnight basal but I'm struggling to see a pattern in my results.

    I'm on 2x daily Levemir (14u in the morning and 16u in the evening around 7.30pm). These results are all from that same 16u dose, I haven't changed the amount at all.

    As you can see, some nights I go low making me think I have to reduce it. Then the next night I'll be flat or going up!

    I generally have my evening meals around 7pm and don't eat anything particularly high fat or protein. Injection sites are always well rotated and my DSN hasn't found any problems with my injection sites. I do exercise a few times a week, but haven't seen a link to whether it's going up or down afterwards.

    Does anyone else's nights vary this wildly? I'm at a complete loss at the moment.
     
    • Like Like x 1
  2. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    it is very hard to see much pattern there ......... but i can see that perhaps adjusting the timing of you levemir to an earlier time slot might help

    also -- , are you sure your I:C ratios are correct for daytime -- they look ok to me -- just checking ??
     
  3. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    That's my point, there doesn't seem to be a pattern my Levemir injections are 12 hours apart at the moment, how would taking it earlier make a difference? Half 7 means it's been in my system nearly 5 hours already by the time it gets to midnight and starts being weird.
     
    • Like Like x 1
  4. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    hard to say for sure -- but the interaction ( or not ) with a bolus insulin could be playing a part in this --

    have you done basal testing recently ??
     
  5. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    But if my last bolus was at 7pm that's more than 5 hours later. Short acting insulin should be long gone by then, shouldn't it?
     
  6. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    in theory yes ------ but in practice , along with any exercise you may be doing ( and I notice from your avatar you are pretty keen on exercise !! :) )

    this could be playing a pretty big role in your BG patterns
     
    • Like Like x 1
  7. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    How would I figure out what's causing it and how to fix it? I've been trying to keep diaries of food and exercise and even showed the consultant but neither of us have been able to come up with anything conclusive.
     
  8. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    I will turn the question back at you -- how often do you see the patterns you have shown in the pic compared to the days you do a lot of exercise ??
    is there a correlation ??
     
  9. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    None at all, that's the first thing I looked at. They don't happen after training sessions, neither one or two days after
     
  10. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    hey @Levy
    believe it or not -- I am so totally on your side and wavelength you cannot imagine
    i am sitting here at my screen totally frustrated on your behalf --

    if this is a common problem for you -- and you are feeling like it is getting on top of you at all -- then I would DEFINITELY suggest you have a word with your DSN and ask about a pump -- clearly you are totally tuned into what works for you as a T1

    if you think it could be something of use to you I will be happy to help .

    oops -- saw you have pumped --


    himtoo
    xx
     
  11. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    have you basal tested -- link here https://mysugr.com/basal-rate-testing/
     
  12. paulus1

    paulus1 Type 1 · Well-Known Member

    Messages:
    363
    Likes Received:
    206
    Trophy Points:
    83
    what are you eating and drinking i note your hypos are usually following a spike the worse the spike the worse the hypo. so whats causing those spikes. have you tried a diffrent insulin.
     
  13. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    3,291
    Likes Received:
    3,542
    Trophy Points:
    198
    My immediate thoughts with this are to take your graphs to your nurse or consultant and ask to try tresiba which is much more stable than levemir, generally your background should be steady over night and with no patterns forming it would be worthwhile going down this route as levemir may not be right for you.
     
    • Agree Agree x 3
  14. pinewood

    pinewood Type 1 · Well-Known Member

    Messages:
    705
    Likes Received:
    745
    Trophy Points:
    133
    I agree with @Juicyj - I'd try Tresiba and see if that helps.
     
  15. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    They're just 4 random days, not consecutive, so what's happening during the day is not linked to the nights
     
  16. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
  17. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    Yeah, I was on one a few years ago but decided to stop because it was making exercise a massive hassle. I had to work with temp basals 2 hours beforehand (not very flexible if you just feel like heading down to the gym at lunch time or want to walk your dogs before it gets dark) or drink Lucozade by the bottle to get through it. On MDI I don't have to do anything different as long as I go before a meal and have no Novorapid active, I always stay perfectly stable.

    If I can avoid going back on it and still achieve good levels, then that's my goal. I know it'll never be as good as a pump but I'd take close enough
     
    • Like Like x 1
  18. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    @Juicyj @pinewood I was trialling Tresiba a few months ago but strangely it was making me spike hugely just before bed (between 10 and 12pm) you might remember my previous post, I think you commented on it.

    I tried to stick with it but it wasn't getting better, so changed back. It's stopped the spikes but now my overnights are messed up again
     
    • Like Like x 1
  19. himtoo

    himtoo Type 1 · Moderator
    Staff Member

    Messages:
    4,190
    Likes Received:
    5,039
    Trophy Points:
    198
    morning @Levy
    how random is random ?


    ( i am wondering if perhaps female hormonal issues could be involved )
     
  20. Levy

    Levy Type 1 · Well-Known Member

    Messages:
    184
    Likes Received:
    43
    Trophy Points:
    68
    Not that I could find. These are 4 days from the last two weeks but I find that generally within every week I'll have some low nights, some flat and some high. Although the low ones I'd probably say happen around 60% of the time.

    As I said, I haven't found any pattern as to when (I tried keeping a calendar). They're never on the same days and I haven't been able to link them to exercise.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook